..."/>

FDA Warns: Remove Transdermal Drug Patches Before MRI

Some drug patches that deliver medicine through the skin have metals in their outer layer that can overheat and cause burns during MRI exams.

The Food and Drug Administration is reviewing labeling for medicated transdermal patches to be sure that any with aluminum or other metals include warnings to remove them before MRIs.  Until their safety review is complete, the FDA is advising physicians to check patients before an MRI to be sure they are not wearing a transdermal patch.  Patients with patches should be told how to remove them safely before their MRI and replace them afterwards.

Transdermal patches deliver medicine slowly through the skin.  Patch backing can contain metals which MRI magnets can heat, potentially burning patients.  Cancer patients often wear transdermal patches to manage their pain.  Patches also are used for nicotine addiction and estrogen therapy.

Until safety issue are resolved, the FDA recommends that you

  • Tell your doctors you are wearing a transdermal patch when you are referred for an MRI.
  • Ask your doctor how to safely remove and dispose of the patch before your exam and replace it afterwards.
  • Tell the MRI facility that you use a patch when you make your appointment and during the health history information before the test.
Tags

Related posts

*

*


five − = 1

Top